Atorvastatin, a generic version of cholesterol drug Lipitor, has been recalled after pieces of glass were found in the pills. Ranbaxy Pharmaceuticals, makers of drug atorvastatin, issued a recall on November 9, 2012, and halted production but has since been unable to detect how glass shards got into the pills. On November 23, the company announced the recall publically.
People are now questioning the quality control of this drug maker – the supplier of one-third of this nation’s generic Lipitor and a subsidiary of India’s Ranbaxy Laboratories. While the glass pieces are no bigger than a millimeter in diameter and unlikely to pose danger to humans, it could irritate the digestive system.
The Federal Drug Administration (FDA) has stated that adverse health problems related to this drug are low, but consumers should confirm with their pharmacist to see if they received a recalled product. If so, consumers should talk to their doctors or pharmacists about an alternative.
Although the FDA hasn’t received any reports of injuries so far, patients who experience any side effect or problems from taking this contaminated drug are encouraged to seek medical care and report their health concerns to the FDA’s MedWatch program.
Investigators are trying to determine how tiny glass shards got into the batches of the bulk drug ingredient used to fill the atorvastatin pills of 10-, 20-, and 40-milligram doses. The recall does not include the 80-milligram pills or any other Ranbaxy product. However, this is the second time since August that atorvastatin has been recalled. The August recall took place after a pharmacist noticed that a 10-milligram bottle contained a 20-milligram pill.
Manufacturing will remain stopped until the problem is found and fixed.